Virginia, 2025

Hail and Damaging Wind in Virginia, March 16, 2025

March 16, 2025 · NWS RNK · 3 events in 3 counties and zones

A cold front approached the Appalachian Mountains on March 16. Scattered thunderstorms developed across southwest Virginia and became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front approached the Appalachian Mountains on March 16. Scattered thunderstorms developed across southwest Virginia and became severe. The storms produced hail up to the size of half dollar coins in Giles County and winds that damaged a window and siding in Pulaski County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 16, 2:18 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 16, 2:18 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
318 PM EDT Sun Mar 16 2025

.SYNOPSIS...
A cold front crossing the region will introduce cooler air
tonight and Monday. Lingering clouds and showers are possible
overnight, then clearing for Monday. High pressure will bring
fair weather for Tuesday and Wednesday with a return of above
normal temperatures for midweek.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM EDT Sunday...

Key Messages:

1) Severe weather threat lingers until sunset...main threat
damaging winds and small hail.

2) Winds gradually diminish.

Special 18Z balloon release conducted this afternoon indicated
high shear but weak instability. Capping inversion near 500 mb
with pronounced dry air above 5630 meters suggests cloud tops
limited to a depth of no more than about 17000 feet. This
shallow cloud depth will limit severe potential, although can't
rule out some small hail and isolated strong wind gusts until
sunset. After sundown, any available CAPE should wane quickly.

Overall, we dodged a bullet with respect to severe thunderstorms.
Never the less, the gradient wind and mix down of some of the
low level jet resulted in non-thunderstorm wind gusts in the 40
to 55 mph range and resulted in fairly widespread power outages
due to scattered downed tree and powerlines. Just before noon,
AEP reported close to 20K customers without power, a number that
has been improving with time. The wind advisory has expired,
the over all magnitude of the wind gusts trending down.

In spite of the downward trend, gusty conditions can be expected
through the overnight. The passage of a cold front early
tonight will bring gusty northwest winds and falling
temperatures. By daybreak Monday, temperatures should have
returned to something closer to the seasonal norm with lows
ranging from the 30s mountains to the mid 40s piedmont. Any
lingering moisture should transition to some snow flurries for
the highest elevations, but not expecting much chance for
anything measurable.

Monday looks dry. Expecting some morning cloudiness in the
mountains, otherwise looking at fair but seasonally cool
weather as High pressure builds into the area.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM EDT Sunday...

Key Message:

1) Warmth returns for mid-week

High pressure and ridging will define the atmospheric setup for
mid-week. Monday night will be the coolest of this period, as
we see a trough and front exit the area off into the Atlantic.
Most of the forecast area will drop to freezing or below.
However, underneath clear skies and southwesterly flow through
the next two days, temperatures will quickly rebound back above
normal. Expect highs in 60s and 70s Tuesday and Wednesday, with
the Piedmont reaching into the upper 70s Wednesday afternoon.
Outside of the warming temperatures, weather conditions will be
rather unremarkable for the first half of the week.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM EDT Sunday...

Key Messages:

1) Thursday light showers and windy conditions

2) Cool down into the weekend

The next front to impact our area will come on Thursday, but will be
rather weak. Precipitation will begin as rain showers, before
changing over to a few mountain snow showers Thursday night as
colder air moves in. The snow will mostly be confined to upslope
areas on the western side of mountains. Winds will pick up behind
the front, with gusty conditions likely along ridgetops through
Friday morning. Temperatures will fall back close to normal for
Friday and Saturday. For Sunday there is uncertainty in the guidance
regarding another front and trough entering the area or staying to
our north. As we get closer to next weekend, the first goal will be
to nail down the trajectory of this system.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 300 PM EDT Sunday...

Unfavorable flying conditions from gusty winds and variable cigs
this evening and tonight...then improving for Monday.

Scattered showers with embedded thunderstorms are possible until
sunset, then diminish overnight. Clouds will linger across the
mountains with potential for MVFR cigs west of the Blue Ridge.
Winds will remain gusty...with surface gusts of 15 to 30 kts.
Wind direction will switch from south to southwest this evening,
then northwest after midnight.

.EXTENDED AVIATION OUTLOOK...

Gusty west/northwest winds and sub-VFR cigs possible in the
mountains late through Monday morning then VFR and diminishing
winds Monday afternoon. Expecting VFR Tuesday and Wednesday.
Another system could bring sub-VFR conditions by Thursday with
showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PM
Hazardous weather outlook, Mar 16, 1:50 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
250 PM EDT Sun Mar 16 2025

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-171900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
250 PM EDT Sun Mar 16 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible today, especially this afternoon.
An isolated tornado cannot be ruled out, and hail may also be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

In the hours before

Local storm report, Mar 16, 2:34 PM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
334 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     Non-Tstm Wnd Dmg 1 N Chatham             36.83N 79.40W
03/16/2025                   Pittsylvania       VA   911 Call Center

            Multiple reports of trees down across roads
            in Pittsylvania County.

&&

CDG
Local storm report, Mar 16, 2:38 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
338 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Non-Tstm Wnd Dmg 1 NE Lewisburg          37.80N 80.44W
03/16/2025                   Greenbrier         WV   911 Call Center

            Multiple reports of downed trees throughout
            Greenbrier County.

&&

CDG
Special weather statement, Mar 16, 2:43 PM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Sun Mar 16 2025

VAZ011-013-014-018-WVZ044-162015-
Giles VA-Pulaski VA-Montgomery VA-Craig VA-Monroe WV-
343 PM EDT Sun Mar 16 2025

...STRONG THUNDERSTORMS WILL IMPACT
CENTRAL PULASKI...EASTERN GILES...CRAIG...NORTHERN MONTGOMERY AND
SOUTHEASTERN MONROE COUNTIES AND THE CITY OF RADFORD THROUGH 415 PM
EDT...

At 343 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain Lake to Claytor Lake State Park.
Movement was northeast at 70 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Dublin...
Pembroke...
and Newport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 8024 3740 8011 3738 8015 3738 8020
      3734 8026 3729 8024 3696 8075 3732 8069
      3765 8027
TIME...MOT...LOC 1943Z 219DEG 63KT 3732 8058 3707 8066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Local storm report, Mar 16, 2:57 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
357 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Non-Tstm Wnd Dmg Boone                   36.21N 81.67W
03/16/2025                   Watauga            NC   Public

            Roof damage to local business in Boone.

&&

CDG
Special weather statement, Mar 16, 2:59 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Sun Mar 16 2025

VAZ019-WVZ044-507-162015-
Alleghany VA-Eastern Greenbrier WV-Monroe WV-
359 PM EDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...SOUTH
CENTRAL GREENBRIER AND NORTHEASTERN MONROE COUNTIES IN SOUTHEASTERN
WEST VIRGINIA THROUGH 415 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gap Mills, or near Union, moving northeast at 65 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alleghany...
White Sulphur Springs...
Laurel Branch...
Glace...
Sweet Springs...
Hollywood...
and Roaring Mountain Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3775 8005 3757 8030 3757 8033 3756 8032
      3747 8045 3753 8055 3785 8036
TIME...MOT...LOC 1959Z 210DEG 57KT 3757 8043

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Mar 16, 3:08 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT Sun Mar 16 2025

VAZ011>014-162045-
Giles VA-Pulaski VA-Wythe VA-Montgomery VA-
408 PM EDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT
PULASKI...SOUTH CENTRAL GILES...NORTHEASTERN WYTHE AND SOUTHWESTERN
MONTGOMERY COUNTIES AND THE CITY OF RADFORD THROUGH 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Chiswell, or near Max Meadows, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Radford...
Pulaski...
Dublin...
Max Meadows...
Poplar Hill...
Allisonia...
and Claytor Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3707 8094 3707 8091 3709 8092 3712 8090
      3715 8086 3716 8087 3733 8075 3712 8042
      3683 8092 3683 8095 3693 8104
TIME...MOT...LOC 2008Z 223DEG 41KT 3693 8092

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EB

The radar

The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
March 16, 3:21 PM EST
Where
Pulaski County, 1.49 mi NNW of Wurno
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.090, -80.740

Thunderstorm winds caused damage to a window and siding about three miles southwest of Dublin.

Hail, Giles

When
March 16, 4:22 PM EST
Where
Giles County, 1.3 mi ENE of Pembroke
Measured
1.25 in hail
Reported by
Public
Coordinates
37.330, -80.630

Hail up to the size of half dollar coins fell about one mile north of Pembroke.

Hail, Appomattox

When
March 16, 7:59 PM EST
Where
Appomattox County, 0.55 mi W of Spout Spg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.350, -78.930

Hail up to the size of pennies fell about one mile west of Spout Spring.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233411, 1233412, 1233413.